Antibiotic-Associated Diarrhea describes frequent, watery bowel movements (diarrhea) that occur in response to medications used to treat bacterial infections (antibiotics). Typically, no pathogens are identified and the diarrhea is caused by changes in the composition and function of the intestinal flora. Most patients respond to supportive measures and discontinuation of antibiotics.
Antibiotic-associated diarrhea can cause signs and symptoms that range from mild to severe. For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as: Loose stools, More-frequent bowel movements Some people experience a more serious form of antibiotic-associated diarrhea. When the overgrowth of harmful bacteria is severe, you may have signs and symptoms of colitis or pseudomembranous colitis, such as: Frequent, watery diarrhea, Abdominal pain and cramping, Fever, Mucus in stool, Bloody , stools, Nausea and Loss of appetite.
Antibiotic-associated diarrhea occurs when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in gastrointestinal tract. Nearly all antibiotics can cause antibiotic-associated diarrhea, colitis or pseudomembranous colitis. The antibiotics most commonly linked to antibiotic-associated diarrhea include: Cephalosporins, such as cefixime (Suprax) and cefpodoxime, Clindamycin (Cleocin), Penicillins, such as amoxicillin (Amoxil, Larotid, others) and ampicillin, Fluoroquinolones, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin).
The current guidelines from the American College of Gastroenterology (ACG) for the initial management of C. difficile colitis are clear and widely accepted. In the vast majority of patients AAD is a mild and self- limited illness that responds to the discontinuation of antibiotics, supportive care, and fluid and electrolyte replacement.